TMBRA - Rider Board

 
 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

BP

 
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message
ctc
Guest





PostPosted: Tue Sep 14, 2004 4:31 pm GMT +0000    Post subject: BP Reply with quote

Dear Bike Doc,

I am 44 years old, been riding off-road for about 10 years, I get about 35 to 80 miles in a week. I was a runner / weight lifter in my 20ís. I now ride with a HR monitor and do 1 possibly 2 interval rides per week (90%+max hr) with 2 or 3 recovery / fun rides. I have always had high blood pressure normally 140/95 or slightly higher (first noticed it in my 20ís). About 18 months ago my MD wanted to get started regulating my BP. We have tried a couple of medís first one was Norvasc (sp). It had little or no effect on my BP even at max dose. He then put me on Benicar HCT, I believe that med is a diuretic. It seemed to really make me tired and lethargic, I think the feeling is call fatigue, but my BP did come down to 115/65 + a count or two. Because of the feeling of severe fatigue I went back to my MD and discussed the med situation. He then had me try Benicar (no HCT). My BP remains at the lower numbers and the fatigue is better but not gone. Now I seem to have very achy joints at my neck, elbows, knees and a tingling sensation in my legs from time to time while off the bike. I also seem to have a sore back all the time. I have discussed this with my MD, but claims these are not the side effects of Benicar. I did have a complete physical last year, with a full stress test, which all came back good.

I found an open forum on the web today and read probably 100 posts of people complaining about the same feeling while taking Benicar. I honestly felt a lot better when I was not taking my BP medís, but now I worry about the long term effects of high BP. My family has a history of heart deasese. My Dad had a triple by-pass in 92 he was 67 then. He changed his eating habits and started get a walk in a day. He is now 79 and still is going strong with no re-occurrence of blockage. My mom is the picture of health at 79.

My problem really is I want to do more than my body will allow me to do under the current medication. Do you have any suggestions, different medís I can suggest to my MD or another MD in Houston, TX. who knows about people who have been in good shape for most of their lives and or getting older. I probably do not have to tell you how important it is to be strong on the bike. I am really disappointed in the way I feel after 30 plus years of taking care myself, eating right and getting plenty of exercise. Give your suggestions please.

Thanks,
Back to top
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1371
Location: Corpus Christi and Warda, Texas

PostPosted: Wed Sep 15, 2004 10:02 am GMT +0000    Post subject: Reply with quote

ctc:

Your symptoms are quite serious. They are consistent with some of the dangerous side effects listed:

(From Lexi-Comp On line Drug Formulary)

"Adverse Reactions
1% to 10%:

Central nervous system: Dizziness (3%), headache

Endocrine & metabolic: Hyperglycemia, hypertriglyceridemia

Gastrointestinal: Diarrhea

Neuromuscular & skeletal: Back pain, CPK increased

Renal: Hematuria

Respiratory: Bronchitis, pharyngitis, rhinitis, sinusitis

Miscellaneous: Flu-like syndrome

<1%: Abdominal pain, arthralgia, arthritis, bilirubin increased, chest pain, dyspepsia, facial edema, fatigue, gastroenteritis, hypercholesterolemia, hyperlipidemia, hyperuricemia, insomnia, liver enzymes increased, myalgia, nausea, pain, peripheral edema, rash, skeletal pain, tachycardia, urinary tract infection, vertigo

Postmarketing and/or case reports: Rhabdomyolysis"

Talk to your doctor about your symptoms and be sure to tell him that Rhabdomyolysis (break down of muscles) have been reported with this medication. This can be quite serious and potentially life threatening. If your doctor is not comfortable with managing your high blood pressure, ask for a referral to either a cardiologist, nephrologist or an internist who is well versed in managing hypertension.

Unfortunately, I cannot name you a specific specialist for you to see but there are two excellent medical schools in Houston and one in Galviston. I am sure your doctor can get you a referal to one of the specialist who are affiliated with these schools who will be up to date on the best interventions for athletes with hypertension.

There are other medication options that can be considered for you that should not affect your performance adversely. Calcium channel blockers and alpha-1 receptor blockers are two different classes of medications to consider. Diuretics and Beta blockers would be less desirable for you as they can serious affect your performance. You have been tried on classes of medication in the angiotensin converting enzyme inhibitor blockers and diuretics groups and these should be avoided due to your poor tolerance of them.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
ctc
Guest





PostPosted: Wed Sep 15, 2004 7:45 pm GMT +0000    Post subject: Reply with quote

Thanks Doc,

I am looking for a Cardiologist now. I will keep you posted.

ctc
Back to top
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum


Powered by phpBB © 2001, 2005 phpBB Group